Alert archive / Mississippi / Flash Flood Warnings in 2004

Flash Flood Warning 12, NWS New Orleans, LA

May 11, 2004Jackson County, Mississippi

NWS New Orleans, LA issued this flash flood warning at May 11, 2004, 2:25 PM CDT for Jackson County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2004, 2:25 PM CDT (19:25 UTC)
Expired
May 11, 2004, 5:15 PM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Jackson County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 689 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
689 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 111925
FFWNEW
MSC059-112215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
225 PM CDT TUE MAY 11 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 515 PM CDT

* AT 220 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF 
THUNDERSTORMS PRODUCING VERY HEAVY RAIN FROM 13 MILES NORTHWEST OF 
VANCLEAVE TO 8 MILES NORTHEAST OF ST. MARTIN. THE LINE OF 
THUNDERSTORMS WAS MOVING EAST AT 5 MPH. ADDITIONAL SHOWERS AND 
THUNDERSTORMS WITH HEAVY RAIN WERE DEVELOPING IN THE MISSISSIPPI 
SOUND SOUTH OF OCEAN SPRINGS...AND MOVING NORTH AT 10 MPH. RADAR 
RAINFALL ESTIMATES INDICATED 3 TO 5 INCHES OF RAIN HAS FALLEN SINCE 
11 AM ACROSS NORTHWEST AND NORTH CENTRAL JACKSON COUNTY. AN 
ADDITIONAL 1 TO 3 INCHES OF RAIN IS LIKELY WHICH WILL CAUSE FLOODING 
OF ROADS...LOW LYING AND FLOOD PRONE AREAS.   

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 3074 8888 3040 8887 3035 8868 3074 8857

$$
1 follow-up statement
000 
WGUS74 KLIX 112206
FFSNEW
MSC059-112215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
505 PM CDT TUE MAY 11 2004

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR JACKSON COUNTY 
HAS BEEN CANCELLED...

THE HEAVY RAIN HAS MOVED OUT OF THE WARNED AREA. THEREFORE...THE
FLASH FLOOD WARNING HAS BEEN CANCELLED.

A FLOOD WATCH THOUGH REMAINS IN EFFECT FOR JACKSON COUNTY AND 
ADDITIONAL RAINS ARE POSSIBLE LATER TONIGHT.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at May 11, 3:30 AM CDT, 10 hours 55 minutes earlier.

Area forecast discussion, May 11, 3:30 AM CDT, 10 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
330 AM CDT TUE MAY 11 2004

.DISCUSSION...
CURRENT SFC WIND REGIME SHOWING SOME CONVERGENCE OVER THE GULF WITH
AREAS OF CU AND TCU BEGINNING TO APPEAR. MOIST UNSTABLE ATMOSPHERE
TODAY WILL BE HELPED ALONG BY HEATING TO BEGIN THE DAY...BUT AS
SMALL DISTURBANCES BEGIN TO MOVE OVER THE AREA SH/TS WILL BE
ENHANCED. WITH NO REAL DYNAMIC SUPPORT YESTERDAY...HEATING SEEMED TO
BE ENOUGH TO PRODUCE NEAR SEVERE TS WITH PEA SIZE HAIL AND WIND
GUSTS TO 32 MPH. THESE SAME PROCESSES WILL BE AT PLAY TODAY WITH
EXTRA SUPPORT FROM UPPER LEVEL PERTUBATIONS MOVING THROUGH THE MEAN
SW FLOW. THOSE TS THAT CAN MATURE TO NEAR SEVERE LIMITS SHOULD BE
HELPED OVER THAT THRESHOLD BY THESE UPPER LEVEL FEATURES TODAY AND
TOMORROW. LONG STORY SHORT THERE IS A POSSIBILITY FOR SOME TS TO GO
SEVERE TODAY WITH HAIL AND STRONG WINDS. TORNADIC ACTIVITY DOESNT
SEEM TO BE A PROBLEM TODAY BUT SOUNDINGS TO SUGGEST WATERSPOUT
POSSIBILITIES. WILL HIGHLIGHT IN THE HWO. MOIST ATMOSPHERE WILL
ALLOW THE SEA BREEZE TO SET UP EARLY AND PENETRATE WELL INLAND. LAKE
BREEZES WILL ALSO BE INDUCED WITH ANY OF THESE CONVERGING BOUNDARIES
PRODUCING SH/TS. THIS MAY HAVE TO BE WATCHED FOR AREAS AROUND THE
PERIFERY OF LAKE PONTCHARTRAIN.

FLOODING POTENTIAL...
.LOCAL APPLICATIONS...
PRECIPITATION CALCULATOR OUTPUT THIS MORNING BASED ON GFS MODEL 00Z
RUN SOUNDING CENTERED OVER NEW ORLEANS VALID FOR 18Z TUESDAY (H+18).
USING 333K LIFT FROM 853MB YIELDS THE FOLLOWING...
POP 100%
DP 84MB
PCPN 1.90
POTL PCPN 4.69 FOR TEMP BELOW 69F
FMAP 2.17 FOR AVERAGE BASIN SIZE 1000 SQ MI
RICKS INDEX 124
PROB SVR 11%
GUST 40-50 KT
HAIL 0.67 (MARBLE)
TOR NIL

THIS WOULD SUPPORT THE HIGH POPS INDICATED BY THE MODELS MOS AS
WELL AS HEAVY RAIN THREAT. THIS WILL BE USED AS BASIS FOR FLOOD
WATCH. IN ADDITION...THE TECHNIQUE IS DESIGNED FOR SINGLE ITERATION
OF THETAE INCREASE. IF TWO ITERATIONS ARE POSSIBLE IN ANY
LOCATION...THEN RAINFALL AMOUNTS CAN DOUBLE LOCALLY...AS WAS THE
CASE ON MONDAY. BELIEVE A GOOD WATCH RANGE TO BE 2-4 INCHES WITH
LOCALLY HIGHER AMOUNTS 5-9 INCHES. LOCAL MARGINAL SEVERE THREAT
SEEMS VIABLE AS WELL.

EXPERIMENTAL HAIL-VIL OUTPUT...
SOUNDING VIL 56 (PEA)
LITTLE ROCK METHOD VIL OF THE DAY 58
BELOW 56 LIQUID
56 PEA
57 MARBLE
60 PENNY
61 NICKEL
62 QUARTER
66 GOLFBALL

&&

PRELIMINARY POINT NUMERS...
MCB 80/68/80/69 8573
BTR 81/69/81/70 8573
MSY 82/71/82/72 8573
GPT 80/71/79/72 8573

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH LAZ034>040-046>050-056>070.
MS...FLOOD WATCH MSZ077-080>082.
SE LA AND MS COASTAL WATERS...NONE.
&&

17/24
Hazardous weather outlook, May 11, 11:00 AM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT TUE MAY 11 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-121200-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1100 AM CDT TUE MAY 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
FLOOD POTENTIAL...
EXCESSIVE MOISTURE BEING BROUGHT INTO THE AREA ON SOUTHERLY WINDS
AND SOME UPPER LEVEL DISTURBANCES WILL CREATE CONDITIONS CONDUCIVE
FOR FLOODING. A FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTHEAST
LOUISIANA AND COASTAL MISSISSIPPI INCLUDING PEARL RIVER COUNTY.
RAINFALL AMOUNTS OF 2 TO 4 INCHES WILL BE LIKELY IN SOME AREAS WITH
ISOLATED AMOUNTS IN EXCESS OF 5 INCHES.

SEVERE WEATHER...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TODAY WITH THE MAIN
HAZARDS BEING STRONG POSSIBLY DAMAGING WINDS AND LARGE HAIL.

WATERSPOUTS...
WATERSPOUTS ARE EXPECTED TO OCCUR TODAY WITH THE VERY MOIST
ATMOSPHERE. STAY ALERT TO CHANGING WEATHER CONDITIONS AT SEA AND
FOR WARNINGS POSTED BY THE NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH SATURDAY. A FEW
THUNDERSTORMS MAY BECOME STRONG AND AN ISOLATED SEVERE THUNDERSTORM
IS POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY
BE REQUESTED LATER TODAY.

05

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 1:18 PM CDTSevere Thunderstorm WarningLIXAmite42 min
May 11, 3:47 PM CDTFlash Flood WarningLIXHarrison3 hr

Nearby

Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.